Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2017, 6:36 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 6:36 PM CDT (23:36 UTC)
- Expired
- Jun 15, 2017, 6:57 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2057 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
800
WUUS53 KTOP 152336
SVRTOP
KSC149-161-160015-
/O.NEW.KTOP.SV.W.0084.170615T2336Z-170616T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
636 PM CDT THU JUN 15 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
West central Riley County in northeastern Kansas...
West central Pottawatomie County in northeastern Kansas...
* Until 715 PM CDT
* At 636 PM CDT, a severe thunderstorm was located near Keats, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northern Manhattan, Riley, Leonardville, Tuttle Creek Lake and
Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3921 9660 3922 9690 3938 9688 3942 9664
TIME...MOT...LOC 2336Z 268DEG 25KT 3925 9669
HAIL...1.00IN
WIND...60MPH
$$
Sanders1 follow-up statement
294 WWUS53 KTOP 152357 SVSTOP Severe Weather Statement National Weather Service Topeka KS 657 PM CDT THU JUN 15 2017 KSC149-161-160006- /O.CAN.KTOP.SV.W.0084.000000T0000Z-170616T0015Z/ Riley-Pottawatomie- 657 PM CDT THU JUN 15 2017 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RILEY AND WEST CENTRAL POTTAWATOMIE COUNTIES IS CANCELLED... A severe thunderstorm watch remains in effect until 700 PM CDT for northeastern and east central Kansas. Remember, a Severe Thunderstorm Warning still remains in effect for eastern Riley county until 730 PM. LAT...LON 3921 9660 3922 9690 3938 9688 3942 9664 TIME...MOT...LOC 2355Z 268DEG 25KT 3925 9651 $$ Sanders
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:34 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 15, 6:34 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 634 PM CDT Thu Jun 15 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 332 PM CDT Thu Jun 15 2017 AS OF 1830Z THE PESKY UPPER LOW ACROSS SOUTHERN CANADA CONTINUES TO REMAIN STATIONARY. ZONAL MID LEVEL FLOW REMAINS ACROSS THE CENTRAL AND NORTHERN PLAINS. AT THE SURFACE, A COLD FRONT WAS POSITIONED FROM SOUTHWESTERN KS INTO NORTHEASTERN NE. SURFACE ANALYSIS THROUGHOUT THE MORNING HAS REVEALED BOUNDARY LAYER MOISTURE STREAMING NORTHWARD. LOW TO MIDDLE 70 DEW POINTS RESIDE ACROSS MOST AREAS ALONG AND SOUTH OF INTERSTATE 70. 15 JUNE 2017 1800Z KTOP SOUNDING REVEALS STEEP MID LEVEL LAPSE RATES RESULTING IN APPROX 3500 J/KG OF MLCAPE. THUNDERSTORM DEVELOPMENT WITHIN THE OUTLOOK AREA SHOULD BE MINIMAL DUE TO 50 J/KG OF ML INHIBITION ACROSS THE ENTIRE OUTLOOK AREA. RADAR ANALYSIS AS OF 1830Z REVEALS EXPLOSIVE THUNDERSTORM DEVELOPMENT IN THE VICINITY OF HAYS, KANSAS. THIS TREND IS EXPECTED TO CONTINUE Though THE AFTERNOON HOURS. THESE DISCRETE STORMS ARE EXPECTED TO CONGEAL INTO A MCS. MEAN LAYER FLOW IS TOWARDS THE ESE AT 25-35 MPH. GIVEN THE STRONG LOW LEVEL SHEAR (0-3 KM) NEAR 40-50 KNOTS, ORIENTED PERPENDICULAR TO THE MCS WOULD SUGGEST BOWING SEGMENTS. THESE BOWING SEGMENTS WILL BE CAPABLE OF WINDS UPWARDS OF 80+ MPH. STEEP MID LEVEL LAPSE RATES WILL CONTRIBUTE FOR LARGE HAIL THROUGHOUT THE LIFE CYCLE OF THE THUNDERSTORMS AS WELL. THUNDERSTORMS WILL EXIT THE AREA NEAR 05Z THIS EVENING. ASIDE FROM THE SEVERE THUNDERSTORM potential, HEAT INDEX VALUES ARE QUITE HIGH TODAY. DURING THE LATE AFTERNOON, HEAT INDEX VALUES WILL APPROACH 105. A SECONDARY COLD WILL HAVE ALIGN TOMORROW EVENING WITH SIMILAR ORIENTATION AS TODAY. AHEAD OF THE FRONT A MOIST BL WILL CONTRIBUTE TO HEAT INDICIES APPROACHING 100 BY THE AFTERNOON. THE BULK OF THUNDERSTORM ACTIVITY APPEARS TO TAKE PLACE AFTER 00Z. THEREFORE, REFER TO THE LONG TERM DISCUSSION. .LONG TERM...(Friday night through Thursday) Issued at 332 PM CDT Thu Jun 15 2017 Run to run model consistency overall continues to suggest Friday night and Saturday night will see more rounds of convection and precip. Small scale details may be dependent on the exact outcome of convection outflows from Thursday. That being the case, Friday night a subtle wave is progged to provide upper forcing for storms to develop in the late afternoon and early evening time frame over portions of eastern and southeastern Nebraska into northeastern KS. As a result, height falls with steep mid level lapse rates will overspread plenty of instability at the surface. It will again be possible, with around 40kts of 0-6km deep layer shear, to see discrete storms develop initially and then quickly grow upscale into another MCS feature that should move into portions of northeastern KS. The focus for storm development will still be north of I-70 with greatest potential in far northeast KS near the NE/KS/MO border region. Saturday night, models continue to prog a stronger wave which is expected to dig into the Northern and Central Plains. Stronger mid level flow will advect atop an active cold front and help to develop a surface low over south central NE into north central KS region. This low will quickly deepen and move to the northeast and drag the cold front into northeastern KS by evening on Saturday. Instability combined with deep shear on the order of around 40-50kts will likely bring storm chances ahead and along the front some of which could be severe. This front should quickly push southeast before stalling out. Post frontal showers could linger overnight into portions of Sunday morning. Latter part of the weekend looks mainly dry with small precip chances coming off and on by mid week as the upper level pattern once again becomes more zonal. Temps during the period still remain hot into the 90s on Friday and Saturday with heat indices of over 100 degrees likely especially along and south of I-70. Temps cool into the 80s by Friday for a couple days of relief before climbing back into the 90s by mid week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 634 PM CDT Thu Jun 15 2017 Line of storms moving through MHk and continuing through TOP and FOE. Expect VFR cigs with the storms but vsbys should be reduced into the mvfr and briefly ifr categories through 03Z. After 03Z expecting vfr conditions at the terminals through the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Drake AVIATION...53
Hazardous weather outlook, Jun 15, 3:39 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 339 PM CDT Thu Jun 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-162045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 339 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible across the entire outlook area this afternoon through tonight. By early this afternoon, discrete supercells will likely develop across central Kansas before congealing into a complex of storms as it advances into eastern Kansas. The primary hazards will be large hail and damaging straight-line winds, with some very large hail and possibly even a few tornadoes possible with the initial discrete storms over central Kansas. These thunderstorms should gradually diminish over eastern Kansas overnight tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms are possible in the late afternoon and evening hours of both Friday and Saturday. Large hail and damaging winds will be the primary hazards. Peak heat indices of 100 to 105 are forecast for much of the area Friday and Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 15, 4:26 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL CULVER 38.97N 97.76W
06/15/2017 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
BDLocal storm report, Jun 15, 4:57 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 4 ENE ADA 39.17N 97.82W
06/15/2017 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 15, 5:28 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 1 SE NILES 38.96N 97.46W
06/15/2017 E60 MPH OTTAWA KS TRAINED SPOTTER
ALSO QUARTER SIZE HAIL WITH THIS STORM. ALL
ITEMS OUTSIDE BLOWN AROUND.
&&
BDLocal storm report, Jun 15, 5:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 ESE CARLTON 38.67N 97.26W
06/15/2017 E60 MPH DICKINSON KS PUBLIC
LOST POWER AND WIND WAS GETTING STRONGER.
&&
BDLocal storm report, Jun 15, 6:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 3 N HOPE 38.73N 97.08W
06/15/2017 E70 MPH DICKINSON KS EMERGENCY MNGR
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:17 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| Jun 14, 11:26 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 34 min |
| Jun 15, 12:56 AM CDT | Special Weather Statement | TOP | Douglas | 34 min |
| Jun 15, 1:14 AM CDT | Special Weather Statement | TOP | Douglas | 31 min |
| Jun 15, 1:46 AM CDT | Special Weather Statement | TOP | Franklin | 29 min |
| Jun 15, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Jun 15, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 51 min |
| Jun 15, 4:59 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 46 min |
| Jun 15, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley | 46 min |
| Jun 15, 5:42 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 33 min |
| Jun 15, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Pottawatomie, Riley and 1 more | 60 min |
| Jun 15, 6:12 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 21 min |
| Jun 15, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Pottawatomie, Riley | 32 min |
| Jun 15, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Geary, Lyon, Morris, Osage, Shawnee and 1 more | 50 min |
| Jun 15, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 43 min |
| Jun 15, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.